Introduction: Immune checkpoint blockade in cancer treatment causes frequent adverse events of auto-immune etiology. Ipilimumab (anti-CTLA-4 antibody) causes a hypophysitis in up to 10% of patients. In contrast, during treatment with nivolumab and pembrolizumab (both anti-PD-1 antibodies), hypophysitis is rare (<1%).
Results: In the past year, we identified 4 cases of hypophysitis in patients treated with anti-PD-1 therapy (incidence 1% out of a total group of 395 patients). Two patients (male aged 78, female aged 58) were treated with nivolumab for non-small cell lung cancer and 2 patients (male aged 61, female aged 69) received pembrolizumab for metastatic melanoma. After 812 cycli, all patients developed fatique, two patients developed edema and 1 patient developed nausea and a blurry vision. There was no period of transient headache as typically found in hypophysitis caused by ipilimumab. Laboratory examination revealed the diagnosis. Brain magnetic resonance imaging showed a normal pituitary gland in all patients. At diagnosis, pituitary failure was present for the thyroid and adrenal axis in 2 and 3 patients, respectively. One patient developed failure of the pituitary-gonadal axis.
Discussion: In contrast to hypophysitis after ipilimumab treatment, anti-PD-1 induced hypophysitis seems characterized by an insidious clinical course, without typical symptoms or associated MRI abnormalities. In contrast, the pattern of endocrine failure of the adrenal axis is immediately life threatening. Given the sharp increase in the number of patients treated with immune checkpoint inhibitors, more patients with this rare side effect are expected. Therefore, it is necessary to screen for central hypocortisolism and hypothyroidism and be aware of the possibility of a varied clinical presentation.
20 - 23 May 2017
European Society of Endocrinology